Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Boston/Norton, MA

August 10, 2001Bristol County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 10, 2001, 2:22 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 2:22 PM EDT (18:22 UTC)
Expired
Aug 10, 2001, 3:00 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Bristol County, MA, Plymouth County, MA

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:41 PM EDTThunderstorm Wind 50 EHanover, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS51 KBOX 101825
SVRBOX
MAC005-023-101900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS
  CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
    INCLUDING PLYMOUTH

* UNTIL 300 PM EDT.

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER MANSFIELD...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST BRIDGEWATER...
  RAYNHAM...PLYMPTON...PEMBROKE...NORTON...MARSHFIELD...KINGSTON...
  HANSON...HALIFAX...EASTON...EAST BRIDGEWATER...DUXBURY AND
  BRIDGEWATER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:15 AM EDT, 10 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 4:15 AM EDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION...COR TO FIRST SENTENCE
NATIONAL WEATHER SERVICE TAUNTON MA
415 AM EDT FRI AUG 10 2001

SVRL 100+ DEG RDGS IN SRN NEW ENG YTDY INCLDG 101 HERE AT KBOX.
LKS LIKE A HOT ONE AGAIN TDY BUT NOT AS BAD AS YTDY AS WL LKLY
SEE MORE IN THE WAY OF CLDS THIS AM...THEN SHWRS AND STORMS MOVE IN
THIS AFTN.  WL HAVE TO WATCH FOR THE OUTSIDE CHC THAT CLUSTER OF
STORMS JUST W OF ELM-IPT HAS ENOUGH JUICE TO MAKE IT TO WRN PART OF
SRN NEW ENG THIS AM.  ALSO OF INTEREST IS THE 3000+J/KG BULLSEYS
OF CAPE OVR SE MA AT 12Z.  WL GO WITH MID-UPR 90S IN THE E WITH
HEAT INDICIES IN THE LWR 100S. WL GO ARND OR LWR 90S IN THE W.

MDLS SHW FRNT MVG THRU WRN NY AT 12Z WITH THE ETA INDICATING A
WEAK PRE FRNT TROF OVR CENTRL NEW ENG.  BY 18Z MDLS SHW FRNT...WIND
SHIFT...MVG INTO WRN NEW ENG WITH TEMP GRDNT LAGING BEHIND. TDY
DEFINATELY HAS THE POTNL TO BE A POTENT DAY FOR TSTMS WITH ALL THE
THERMAL/MOIST INGRDNTS LINED UP ACRS SRN NEW.  HOWEVER BEST UPR LVL
DYNAMICS STAY N OF OUR FCST AREA.  EVEN WITH THE JET MAX REMAINING
N OF THE BOARDER...WE STILL HAVE 40 TO 45 KTS OF WIND AT 20-25K FT
THIS AFTN AND EVE WITH 50+ KTS ABV 30K.  SPC HAS SNE IN SLGT RSK AND
WITH JUST A HOT JUCIEY ATMOS...WILL INCLUD ENHANCED WRDG IN THE
FCST FOR WIND AND HVY DOWNPOURS.  PW/S FCST AOA 2 IMCHES THIS AFTN.
WL ISSUE SOMETYPE OF SPS TO MENTION ONE MORE DAY OF HEAT PLUS CHC
SVR STORMS.

FRNT SLOWS DOWN AND EVNTLY STALL ALNG THE S COAST TNGT AND SAT. THE
BIG ? FOR THE WEEKEND IS HOW FAR S THE FRNT MAKES IT BFR IT STALLS.
ETA MVE THE FRNT TO JUST S OF KACK-LI BFR IT STALL WHILE AVN/NGM
STALLS IT RIGHT ALNG SNE COAST.  AVN/NGM WOULD MEAN PCPN FOR MUCH OF
SAT FOR S COAST AREAS WHILE ETA HOLD OFF PCPN TIL LATER IN THE DAY.
WL GO WITH MC AND CHC POPS FOR SAT FOR S COAST AREAS AND ELSEWHERE
SAT NGT AND SUN. MUCH COOLER TEMPS SAT AND SUN AS CLDS AND N-NE FLOW
TAKES OVR.

MARINE...SCA ALL WATERS TDY AS BUFKIT SHWS PTNL FOR 30KTS MXG DOWN
FRM ABV. WL ALSO MENTION GUSTS IN TSTMS LATE IN THE DAY.  WND
BEHIND THE FRNT DROP OFF BUT BECOME NE.

.BOX...SCA ALL WATERS FOR TDY.

NOTCHEY

In the hours before

Local storm report, Aug 10, 2:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
205 PM EDT FRI AUG 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     CONCORD                   MA   WIND DAMAGE
08/10/01   MIDDLESEX                      A 60 FT TALL AND 2 FT DIAM
                                          WIDE TREE DOWN AND LEANING
                                          ON HOUSE AT INDIAN SPRING
                                          ROAD OFF OF LOWELL RD.
                                          SIX TO 12 INCH LIMBS DOWNED
                                          OVER A 5 BLOCK AREA.
                                          REPORT PER CONCORD PD...
                                          RELAYED BY MA EMERG MGMT
                                          AGENCY.

149 PM     PEABODY                   MA   1 INCH HAIL
08/10/01   ESSEX                          PER AMATEUR RADIO.

150 PM     BEVERLY                   MA   WIND DAMAGE
08/10/01   ESSEX                          NUMEROUS TREES DOWN IN
                                          THE DOWNTOWN AREA. REPORT
                                          PER NWS SPOTTER.

156 PM     DANVERS                   MA   WIND DAMAGE
08/10/01   ESSEX                          SIX TO 8 INCH LIMBS DOWN
                                          PER AMATEUR RADIO.

205 PM     LAWRENCE                  MA   WIND DAMAGE
08/10/01   ESSEX                          NUMEROUS LIMBS DOWN ON
                                          RT. 495 NEAR EXIT 46.
                                          REPORT PER MA EMERG MGMT
                                          AGENCY.

GAF

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:40 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex50 min
Aug 10, 2:05 PM EDTSevere Thunderstorm WarningBOXNorfolk, Plymouth25 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.